I have been grieving over the passing of a close friend this last week. It has been very difficult. I’ve been feeling emotionally numb - like in a daze - for the whole week. While it is difficult emotionally to deal with this, it has also been tough on my diabetes (Type 1). My blood sugars have been running quite higher than usual for the whole week. I find I have had to correct my blood sugar (with my rapid) numerous times in a day. What’s going on? How do I fix this? I still eat my meals (because I have to - I really have little desire to eat these days) and I don’t eat more than usual or eat different foods, but my sugars are continually high. Has anyone else experienced this? What can I do? How can I fix it?
I can’t give you advice on your insulin, since I wear a pump, but I did want to say I am sorry for what you are going through. Any chances to take walks? This would help bring your numbers down, and help your stress level too.
I am sorry to hear of your loss. Just that alone is so hard to deal with but diabetes on top of it is mind boggling.
You could up your background insulin if you have been consistently high, but only about 1-2 units to see how it effects you. No matter how you receive your insulin or what type of insulin it is not easy to do when your highs are caused by your emotions. Do you have an insulin increase strategy when you are hormonal, perhaps you can try that, but it sounds like you are doing the right thing with your correction shots. You may never figure out the exact dosing during this period of grief.
Hope things get better and I am sorry for your loss.
Sorry for your loss. I lost my mother a year ago and then this past July I lost my dad. Both times my bs did different things. With my mother my bs went high no matter what I ate or did. My doctor told me to correct the high with my insulin when needed. With my dad I was having some real bad lows in the morning. Things that I haven’t really had. Then in the afternoons I would be high. So when I called the dr. she had me cut back my lantus and that still didn’t help. So we split my lantus and I took some at bedtime, then some in the am. This has helped to get my early morning straighten out. Still having highs at lunch so we are working on that. I know it will take me time to get over my loss, but sometime the depression is about all I can handle. I twill get better in time with the help from my family.
Over my 34 years with db I have dealt with several major losses to death. Each time my control went bonkers for at least 4-6 weeks. I agree with what everyone else said. You must be careful, though, to watch for hypos when you increase basal/background insulin. With this type of heavy duty stress you never can tell when it’s going to back off and suddenly you’ll be crashing. Test more often. Try to keep a consistent routine re meals. Give yourself time to heal. It’s not easy. I’m sorry this happened, and wish you peace in the coming days.
Sorry to hear about this, Tracy!
When I lost my dad in early 2005, it was one of the most unstable BG periods I’ve ever had since I was diagnosed… the stress you are going through internally is having its impact. I can’t offer more advice than telling you to continue to keep a close eye on your values and compensate any highs as you encounter them. Your friend would have wanted you to continue to take good care of yourself.
Whenever I am extremely upset, emotionally taxed, or just plain overdoing it, my sugars rise and I have to correct more often and/or up my basal rate. Sometimes, just arguing with my husband will send my sugars above 200 despite no other changes. So, I would say that it’s common and the only ways to deal with it are a) upping your basal amount and/or b) do something to lower those stress hormones, like yoga or meditation or just deep breathing.
I hope that helps and I’m sorry for your loss.
I can relate to your problem. Whenever stress or grieving occurs blood sugars will start to rise and cause you to lose your appetite.however, remember once you overcome the stress and grief; your blood sugars will go back into desiginated range.Don’t stop eating; just monitor your blood sugars more often during this period and adjust your insulin intake accordingly. Remember: these high blood sugars can suddenly stop dropping if decide not to eat of
high blood sugar readings.
Thanks to everyone for your support and advice. Things are getting better - slowly.
I’m sorry to hear you’re having a tough time right now. I know how you feel. For me, just when I think my life is drama free, someone out there throws a bomb at my door. Hang in there and I will definitely keep you in my thoughts.
I remember reading a medical report about 6 years ago that said diabetics are more prone to experience episodes of depression than non-diabetics. Not the cheery news you want to hear right now, I’m sure. But, it actually might be something to keep in the back of your mind when trying to get through a difficult situation. Talk to your endo about his knowledge of this and see if he knows of any tips or even medication to help you deal with stress, blue days, etc. I went through a very very difficult family issue and my endo prescribed a low dosage of antidepressant to help me get through it. It really helped me. Good luck.
I want to extend my deep sympathy also Tracy, in the loss of your Friend.
Our Dear and Close Ones always take a piece of our heart when they go.
I sure know that it Really hurts but I also know that our Loved Ones will
always be near us.
I have lost many. You know, after my oldest Brother died(in 2003), my
Mom gave me the watch that he was wearing in the hospital before he died.
Every day since, that watch has chimed 8 times(my Lucky number)at 4:30 p.m.
(He always looked forward to supper ). Anyways, when his watch chimes, I
say Hi to him, my youngest Brother who died in 2005, my Dad(1997) and my
Mom-in-law(1991), and wish them a Great Day! Silly I know but it makes me
I hope that your sugars have come down to an acceptable area and at
least Diabetes-wise, you are feeling better. Take Care.